Alert archive / Maryland / Special Weather Statements in 2012
Special Weather Statement, NWS Baltimore/Washington
NWS Baltimore/Washington issued this special weather statement at Aug 3, 2012, 3:13 PM EDT for Howard County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 3:13 PM EDT (19:13 UTC)
- Expired
- Aug 3, 2012, 3:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
County Howard County, MD
The radar
The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
896 WWUS81 KLWX 031913 SPSLWX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 313 PM EDT FRI AUG 3 2012 MDZ010-031945- HOWARD MD- 313 PM EDT FRI AUG 3 2012 ...STRONG THUNDERSTORM TO AFFECT HOWARD COUNTY... AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FULTON... MOVING NORTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE COLUMBIA. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3927 7706 3927 7681 3913 7682 3914 7691 TIME...MOT...LOC 1913Z 164DEG 2KT 3917 7691 $$ BAJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:43 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 3, 10:43 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1043 AM EDT FRI AUG 3 2012 .SYNOPSIS... HIGH PRESSURE WILL MOVE OFF THE COAST TODAY....AND WILL REMAIN OFF THE COAST THIS WEEKEND. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION EARLY MONDAY. && .NEAR TERM /THROUGH TONIGHT/... VERY MUCH AN ERLY AUG MRNG TDA...BOTH IAD AND APG 12Z SNDGS SHOW A SLTLY WARMING ATMOSPHERE W/ LO LVL MOISTURE. ERLY MRNG LGT FOG HAS TURNED INTO A HAZY MRNG. HIGH PRES OFF THE CST WL KEEP DWPTS IN THE U60S/L70S. HIGH TEMPERATURES WILL AGAIN BE IN THE LM90S. HEAT INDICES COULD EXCEED 100 DEGREES BETWEEN 2 PM AND 5 PM ESPECIALLY IN THE METRO AREAS BUT CONDITIONS SHOULD FALL SHORT OF A HEAT ADVISORY. SHOWERS AND THUNDERSTORMS WILL FIRE UP ALONG THE WESTERN MOUNTAINS BY EARLY AFTERNOON. AN ISOLATED STORM WILL BE POSSIBLE JUST ABOUT ANYWHERE LATER IN THE AFTERNOON AS MOISTURE AND INSTABILITY IS RECIRCULATED. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... THIS WKND CWFA WL BE BTWN HIPRES RDG IN THE WRN ATLC AND A CDFNT/H5 VORTMAX CROSSING THE GRTLKS. THE UPA PTTN FEATURES WLY FLOW MAINLY CONFINED TO THE NRN CONUS...W/ BROAD HIPRES ACRS THE SRN STATES. THAT/LL LEAD TO TYPICAL HEAT AND HUMIDITY...WHICH WL CULMINATE IN LT DAY TSRA. NO BIG CHGS TO TEMP FCSTS...PER MOS CONSISTENCY. SAT ACTIVITY WL FEED OFF OF TRRN CIRCULATIONS...THTE MAX...AND MESOSCALE BNDRYS-- THE LATTER OF WHICH WL BE DFCLT TO PIN DWN FM THIS STANDPOINT. HV BUMPED UP POPS AREAWIDE...AND ATTEMPTED TO ADD A LTL PLACEMENT/TIMING DETAIL NONETHELESS. USED CLIMO A BIT IN TIMING...ORIGINATING TSRA IN MTNS BY ELY AFTN...EVOLVING INTO LEE TROF ELY EVNG...AND THEN PUSHING TWD DELMARVA AFDK. SUN WL BE INFLUENCED MORE BY THE APPCHG BNDRY/UPR TROF...WORKING ON AN UNSTBL AMS. NAM/GFS/ECMWF SEEM TO HV DECENT HANDLE ON TIMING...W/ A SUN NGT CFP. DYNAMICS AND LAPSE RATES PREFERRED N OF CWFA...WHICH IS WHERE THE HIER POPS WERE PLACED. THAT/S NOT TO DISCOUNT STRENGTH OF ACTIVITY W/IN CWFA...AS THERE/S MORE THAN ADEQUATE INSTBY/SHEAR...SPCLY FOR NRN CNTYS. MENTION OF SVR IN HWO WUD APPEAR JUSTIFIED. && .LONG TERM /MONDAY THROUGH THURSDAY/... LONG TERM PATTERN WL BE DOMINATED BY AN UPPER LVL RDG OVR THE ROCKY MTNS AND SLT TROFFING IN THE ERN U.S. BECAUSE OF THIS THE REALLY HIGH HEAT IS XPCTD TO BE HELD AT BAY THRU THE 1ST WK OF AUG. AFTR THE FNT MOVES THRU...AND THERE'S NO GUARANTEE AT THIS TIME OF THE YR THAT IT WL...UPR TROF SHOULD BE A CONTROLLER. AS MENTIONED ABV TEMPS SHOULD NOT GO MUCH ABV THE CLIMO NORMS...BUT ALMOST ALL SUMMER MDL TEMP FCSTS HV NOT BEEN WARM ENUF. THE FLIP IS THERE WAS ONE TIME THIS SUMMER (THAT I CAN RECALL) WHERE AFTR A FNT WENT THRU WE MOVED INTO A CAD ENVIRONMENT AND TEMPS ACTUALLY WERE BLO NORMS. FOR TIME BEING WL KEEP HIGHS IN U80S/LOWS 65-70. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... CUMULUS CLOUDS BASES FL050 POSSIBLE BY LATE AFTERNOON WITH LESS THAN A 20 PERCENT CHANCE OF A TS AT THE MAJOR TERMINALS THRU 22Z. SFC WINDS 18010KT. THIS CHANCE INCREASES TO 30 PERCENT BETWEEN 22Z AND 03Z...THEN DECREASES OVERNIGHT. FLGT RESTRICTIONS PSBL W/IN MAINLY DIURNAL TSRA SAT AND SUN. CVRG SUN MAY BE TIMED A LTL LATER DUE TO CFP. REDUCTIONS WUD BE BRIEF... POTENTIALLY DOWN TO IFR. ALSO MAY HV ELY MRNG VSBY RESTRICTIONS... MVFR MOST LKLY...THO IFR PSBL INVOF AREAS WHICH RECVD TSRA FM THE PRVS DAY. && .MARINE... SOUTHERLY CHANNELING COULD CAUSE SOME BREEZY AFTERNOON WINDS TODAY BUT EXPECTED TO REMAIN BELOW SCA CONDITIONS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON. LOCALLY GUSTY WINDS AND LIGHTNING ARE POSSIBLE NEAR STORMS. SLY CHANNELING PSBL SAT EVNG...AND AGN LT SUN AHD OF CDFNT. POTL SCA FOR EACH OCCASION. ALSO WL HV TSRA DAILY TO CONTEND WITH...ANY OF WHICH MAY CONTAIN GUSTY WINDS. SMW/S PSBL. FROPA EITHER LT SUN OR ELY MON. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...WOODY!
Hazardous weather outlook, Aug 3, 10:01 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1001 AM EDT FRI AUG 3 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 041115- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1001 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY FOR A PORTION OF THE OUTLOOK AREA. SMALL CRAFT ADVISORIES MAY BE NEEDED SATURDAY EVENING AND SUNDAY AS SOUTHERLY WINDS CHANNEL UP THE BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-041115- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1001 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY FOR A PORTION OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
In the hours before
Special weather statement, Aug 3, 12:56 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT FRI AUG 3 2012
VAZ027-031730-
SHENANDOAH VA-
1256 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH COUNTY...
AT 1256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF TOMS BROOK TO WOODSTOCK...MOVING
NORTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE TOMS BROOK AND MAURERTOWN.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3876 7847 3880 7862 3894 7855 3905 7836
3894 7835
TIME...MOT...LOC 1656Z 211DEG 2KT 3894 7840 3886 7851
JRKSpecial weather statement, Aug 3, 2:33 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 233 PM EDT FRI AUG 3 2012 WVZ050-504-031900- HAMPSHIRE WV-EASTERN MINERAL WV- 233 PM EDT FRI AUG 3 2012 ...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND EASTERN MINERAL COUNTIES... AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF WAPOCOMO...MOVING NORTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE FORT ASHBY. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3954 7885 3953 7868 3935 7871 3935 7886 TIME...MOT...LOC 1834Z 179DEG 5KT 3944 7878 BAJ
Special weather statement, Aug 3, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 313 PM EDT FRI AUG 3 2012 MDZ010-031945- HOWARD MD- 313 PM EDT FRI AUG 3 2012 ...STRONG THUNDERSTORM TO AFFECT HOWARD COUNTY... AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FULTON... MOVING NORTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE COLUMBIA. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3927 7706 3927 7681 3913 7682 3914 7691 TIME...MOT...LOC 1913Z 164DEG 2KT 3917 7691 BAJ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:49 AM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 5 hr |
| Aug 3, 12:56 PM EDT | Special Weather Statement | LWX | Shenandoah | 34 min |
| Aug 3, 3:28 PM EDT | Small Craft Advisory | LWX | 63 hr | |
| Aug 3, 3:56 PM EDT | Special Weather Statement | LWX | Augusta, City of Staunton | 34 min |
| Aug 3, 4:58 PM EDT | Special Weather Statement | LWX | Stafford | 32 min |
| Aug 3, 5:17 PM EDT | Special Weather Statement | LWX | Prince William | 28 min |
| Aug 3, 5:18 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford | 42 min |
| Aug 3, 5:31 PM EDT | Special Weather Statement | LWX | City of Manassas Park | 29 min |
| Aug 3, 5:43 PM EDT | Special Weather Statement | LWX | Fauquier | 32 min |
| Aug 3, 5:49 PM EDT | Special Weather Statement | LWX | Rockingham | 26 min |
| Aug 3, 5:51 PM EDT | Special Weather Statement | LWX | Albemarle | 24 min |
| Aug 3, 5:56 PM EDT | Special Marine Warning | LWX | 21 min | |
| Aug 3, 6:03 PM EDT | Special Weather Statement | LWX | Fauquier | 27 min |
| Aug 3, 7:07 PM EDT | Special Weather Statement | LWX | Albemarle | 23 min |
| Aug 3, 7:28 PM EDT | Special Weather Statement | LWX | Greene | 47 min |
| Aug 3, 7:43 PM EDT | Special Weather Statement | LWX | Nelson | 47 min |
| Aug 3, 3:39 PM EDT | Special Weather Statement | LWX | Baltimore | 36 min |
| Aug 3, 4:15 PM EDT | Special Weather Statement | LWX | Frederick | 30 min |
| Aug 3, 2:33 PM EDT | Special Weather Statement | LWX | Mineral | 27 min |
| Aug 3, 5:50 PM EDT | Special Weather Statement | LWX | Pendleton | 25 min |
| Aug 3, 6:07 PM EDT | Special Weather Statement | LWX | Pendleton | 23 min |
| Aug 3, 6:41 PM EDT | Special Weather Statement | LWX | Grant | 34 min |
| Aug 3, 7:34 PM EDT | Special Weather Statement | LWX | Grant | 41 min |
Nearby
Special Weather Statements in Maryland, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.